Scientific article
Open access

Linear and nonlinear substructured Restricted Additive Schwarz iterations and preconditioning

Published inNumerical algorithms, vol. 91, no. 1, p. 81-107
Publication date2022-04-22
First online date2022-04-22

Iterative substructuring Domain Decomposition (DD) methods have been extensively studied, and they are usually associated with nonoverlapping decompositions. It is less known that classical overlapping DD methods can also be formulated in substructured form, i.e., as iterative methods acting on variables defined exclusively on the interfaces of the overlapping domain decomposition. We call such formulations substructured domain decomposition methods. We introduce here a substructured version of Restricted Additive Schwarz (RAS) which we call SRAS. We show that RAS and SRAS are equivalent when used as iterative solvers, as they produce the same iterates, while they are substantially different when used as preconditioners for GMRES. We link the volume and substructured Krylov spaces and show that the iterates are different by deriving the least squares problems solved at each GMRES iteration. When used as iterative solvers, SRAS presents computational advantages over RAS, as it avoids computations with matrices and vectors at the volume level. When used as preconditioners, SRAS has the further advantage of allowing GMRES to store smaller vectors and perform orthogonalization in a lower dimensional space. We then consider nonlinear problems, and we introduce SRASPEN (Substructured Restricted Additive Schwarz Preconditioned Exact Newton), where SRAS is used as a preconditioner for Newton’s method. In contrast to the linear case, we prove that Newton’s method applied to the preconditioned volume and substructured formulation produces the same iterates in the nonlinear case. Next, we introduce two-level versions of nonlinear SRAS and SRASPEN. Finally, we validate our theoretical results with numerical experiments.

Citation (ISO format)
CHAOUQUI, F. et al. Linear and nonlinear substructured Restricted Additive Schwarz iterations and preconditioning. In: Numerical algorithms, 2022, vol. 91, n° 1, p. 81–107. doi: 10.1007/s11075-022-01255-5
Main files (1)
Article (Published version)
ISSN of the journal1017-1398

Technical informations

Creation04/11/2023 11:29:18 AM
First validation04/11/2023 11:55:00 AM
Update time04/11/2023 11:55:00 AM
Status update04/11/2023 11:55:00 AM
Last indexation05/06/2024 3:43:04 PM
All rights reserved by Archive ouverte UNIGE and the University of GenevaunigeBlack